Alert archive / Missouri / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 159, NWS Kansas City, MO

June 1, 2001Ray County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 1, 2001, 6:16 PM CDT for Ray County, Missouri. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jun 1, 2001, 6:16 PM CDT (23:16 UTC)
Expired
Jun 1, 2001, 6:45 PM CDT
In force
29 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Ray County, MO

The radar

The Pleasant Hill radar (KEAX), 24 km from the middle of the area, began a volume at 23:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 6:30 PM CDTThunderstorm Wind 52 EIndependence, MOThunderstorms produced wind damage, resulting in downed large tree limbs.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 1, 3:30 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2001-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2001-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 191 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
856 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
191 m²/s²
0-3 km storm-relative helicity
246 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KEAX 012316 RRA
SVRMCI
MOC095-020000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT FRI JUN 1 2001

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN WEST CENTRAL MISSOURI

* UNTIL 700 PM CDT

* AT 616 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 8 MILES NORTH OF BUCKNER TO 8
  MILES WEST OF RAYTOWN...OR FROM 21 MILES NORTHEAST OF KANSAS CITY
  TO 6 MILES SOUTHWEST OF KANSAS CITY...MOVING SOUTHEAST AT 40 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  BLUE SPRINGS AT 625 PM CDT
  GRAIN VALLEY AT 630 PM CDT
  LAKE LOTAWANA AT 635 PM CDT
  LONE JACK AT 645 PM CDT

THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE DIME SIZE HAIL...AND
WINDS IN EXCESS OF 70 MPH. FOR YOUR SAFETY...MOVE INDOORS AND STAY
AWAY FROM WINDOWS. REMEMBER...LIGHTNING IS A THREAT FROM ALL
THUNDERSTORMS. HEAVY RAINS CAN CAUSE LOCALIZED FLOODING OF LOW LYING
AREAS.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3915 9413 3910 9460 3885 9460 3884 9413

18

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 3:10 PM CDT, 3 hours 6 minutes earlier.

Area forecast discussion, Jun 1, 3:10 PM CDT, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
310 PM CDT FRI JUN 1 2001

...MAIN CHALLENGES ARE SEVERE WEATHER THREAT TODAY THEN THREAT OF
MORE THUNDERSTORMS SUNDAY AND MONDAY...

RELATIVELY STRONG COLD FRONT DROPPING SOUTH THROUGH NE WITH TEMPS IN
THE 50S AND LOWER 60S BEHIND.  WATER VAPOR LOOP SHOWS NICE VORT MAX
DROPPING STRAIGHT SOUTH INTO SD WITH A 90 KNOT JET MAX ACROSS
WESTERN SD.

SEVERE THREAT LOOKS INTERESTING TONIGHT AS MOISTURE IS LACKING A BIT
BUT DYNAMICS ARE STRONG. 850MB-500MB LAPSE RATES PROGGED AT ABOUT
7.25 DEGREES C AND DEEP LAYER SHEAR VALUES AROUND 50 KNOTS. WITH
FRONT DROPPING SOUTH AND DEW POINTS CLIMBING INTO THE LOW 60S AHEAD
FRONT ACROSS CWA...ISOLATED SUPERCELLS WILL BE A THREAT. WILL STICK
CLOSE TO GOING FORECAST. LOOKS LIKE DEVELOPMENT SHOULD BE ACROSS
NORTHEAST KS...NORTHWEST MO AND SOUTHWEST IA LATE THIS AFTERNOON
WITH THE FRONT REACHING THE KC METRO AROUND 01Z.

LOW TEMPERATURES SHOULD BE SIMILAR TO THIS MORNINGS AS COOLER AIR IS
REINFORCED BEHIND THE INCOMING COLD FRONT.  THIS WILL ALSO KEEP HIGH
TEMPERATURES ON THE COOL SIDE SATURDAY.  MAY NEED TO DROP CURRENT
HIGHS A CATEGORY EVEN WITH SUNNY SKIES EXPECTED. LIGHT WINDS AND
ONLY A FEW CLOUDS WILL KEEP THINGS COOL SATURDAY NIGHT AS FRONT THAT
DROPPED SOUTH OF CWA BEGINS TO WORK BACK TO THE NORTH.

THIS WARM AND MUCH MORE MOIST AIR WILL SURGE INTO THE CWA ON SUNDAY
BEFORE BEING SWEPT EAST LATE MONDAY AS NEXT POTENT SHORTWAVE PUNCHES
THROUGH THE CENTRAL PLAINS.  SHOULD BE QUITE A BIT OF CLOUD COVER
AROUND ON SUNDAY AND WHEN COUPLED WITH AN EASTERLY FLOW HIGH
TEMPERATURES WILL BE A LITTLE COOL AGAIN. RAIN AND THUNDERSTORM
CHANCES INCREASE ON SUNDAY NIGHT AND MONDAY WITH PRECIP EXPECTED TO
MOVE OUT FOR TUESDAY THROUGH FRIDAY WITH A VERY GRADUAL INCREASE IN
TEMPERATURES.

.EAX...
KS...NONE.
MO...NONE.

18

In the hours before

Local storm report, Jun 1, 5:26 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
526 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTYA LOCATION....

0516 PM    EFFINGHAM                 KS   .75 INCH HAIL
06/01/01   ATCHISON                       REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jun 1, 5:33 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
533 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0529 PM    5 SW CUMMINGS             KS   1.75 INCH HAIL
06/01/01   ATCHISON                       ON HASKELL ROAD
Local storm report, Jun 1, 5:58 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    1 E FARMERSVILLE          MO   1 INCH HAIL
06/01/01   LIVINGSTON                     REPORTED BY PUBLIC.

@RUKWBCeKDENWWUS53 KEAX 012259
SVSMCI
KSZ103-104-MOZ028-012330-

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
558 PM CDT FRI JUN 1 2001

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WYANDOTTE...PLATTE
AND LEAVENWORTH COUNTIES UNTIL 630 PM CDT...

AT 558 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE
THUNDERSTORM ALONG A LINE EXTENDING FROM 14 MILES NORTH OF KANSAS
CITY TO 6 MILES SOUTHEAST OF OSKALOOSA...OR ALONG A LINE EXTENDING
FROM 4 MILES EAST OF KCI AIRPORT TO 3 MILES SOUTH OF MC LOUTH...
MOVING SOUTHEAST AT 30 MPH.

WIND GUSTS TO 70 MPH AND GOLF BALL SIZED HAIL CONTINUE TO BE
POSSIBLE.

LOCATIONS NEAR THE PATH OF THIS SEVERE THUNDERSTORM INCLUDE...
RIVERSIDE...RIDGELY...PLATTE CITY...PARKVILLE...FARLEY...KCI
AIRPORT...TONGANOXIE...RENO...LINWOOD...LEAVENWORTH...LANSING...
KANSAS CITY KS...JARBALO...EDWARDSVILLE...BONNER SPRINGS AND BASEHOR.

A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.

LAT...LON 3898 9518 3898 9505 3900 9502 3900 9490
          3905 9488 3905 9477 3912 9468 3914 9463
          3916 9463 3950 9463 3929 9517

18
Local storm report, Jun 1, 6:06 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
606 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY8 LOCATION....

0545 PM    TONGANOXIE                KS   70 MPH TSTM GUST
06/01/01   LEAVENWORTH                    REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 1, 6:08 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
608 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
    z       ....COUNTY LOCATION....

0604 PM    TONGANOXIE                KS   70 MPH TSTM GUST
06/01/01   LEAVENWORTH                    REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Jun 1, 6:15 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT FRI JUN 01 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0605 PM    3 SSW MEADVILLE           MO   60 MPH TSTM GUST
06/01/01   LINN                           REPORTED BY PUBLIC.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:14 PM CDTSevere Thunderstorm WarningEAXHarrison61 min
Jun 1, 5:03 PM CDTSevere Thunderstorm WarningEAXGrundy42 min
Jun 1, 5:30 PM CDTSevere Thunderstorm WarningEAXLivingston45 min
Jun 1, 5:43 PM CDTSevere Thunderstorm WarningEAXPlatte47 min
Jun 1, 5:51 PM CDTSevere Thunderstorm WarningEAXLinn39 min
Jun 1, 6:09 PM CDTSevere Thunderstorm WarningEAXChariton51 min
Jun 1, 6:16 PM CDTSevere Thunderstorm WarningEAXJackson44 min
Jun 1, 6:41 PM CDTSevere Thunderstorm WarningEAXCass64 min
Jun 1, 6:45 PM CDTSevere Thunderstorm WarningEAXJohnson, Lafayette45 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.